I am a female, 26 yrs., non-smoker/non-drinker, who has been having palpitations (PACs mostly) for about 6 years. After running the usual array of tests, my cardiologist prescribed 25mg Toprol, which seemed to help reduce my palpitations to several big
1. Why might my palpitations be occurring in groups of three to six and more frequently when they rarely did pre-pregnancy (even before Toprol)?
No one will be able to answer this for you with certainty. I can say that it may have to do with hormonal changes, but I am only speculating.
2. Is it likely that my increase in palpitations is related to breastfeeding?
It could be related to the hormones associated with breat feedings, but again I am only speculating.
3. Are palpitions that come in groups dangerous?
If you have a normal heart, no, they are not dangerous. It is worth taking a look at the event monitor. Make sure that you document what you were doing and what the symptoms were when you press the event button. It may help shed some light on what is causing your sensations.
For what it's worth, I never felt PVCs or PACs until halfway through my pregnancy, at which point I started noticing maybe a dozen or so a day. They continued at a rate of less than 100 per day until after my daughter was born. During the first six months postpartum they increased dramatically in number to over 1000 per day. I was also breastfeeding, however, my PVCs gradually decreased in number by the end of my daughter's first year - even though I continued to breastfeed until she was almost two years old. Now, three years later I only notice the PVCs/PACs occasionally - probably back to under 100 per day. A MD friend of mine suggested that the breastfeeding hormones could play a role, but that it was just my heart gradually returning to its pre-pregnancy state that triggered the increase in PVCs. So I was very happy that I continued to breastfeed for as long as I did. Best wishes, Andie
To the doctor:
Thank you for your reply. I did record my activities while wearing the event monitor, but the only correlation between the episodes and what I was doing was standing, carrying the baby, vacuuming, or lifting something. Secondly, the physician I am seeing at CCF is Dr. Cho from the Women's Health Center. I recently switched to her from a different cardiologist as I was hoping she could offer insight as to how a woman's hormones could affect the heart. She was very reassuring the first time I saw her, but I do plan to discuss the hormone theory further when I see her next.
Were you breastfeeding while you were having increased palpitations?
It is comforting to know that your palpitations related to your pregnancy eventually dwindled. At times, I'm so frustrated by the runs of PACs that I contemplate quitting breastfeeding and returning to Toprol. As you know, PACs/PVCs are so frightening; I find myself tense most of the time, just waiting for my next episode. I hope mine decrease before I lose all hope and put my baby on formula!
Another thought, which you probably already know, is to be sure and stay well hydrated. If you get to the point where you are thirsty, you might already be dehydrated. I know its not easy with a new baby. Dehyration can definitely increase palpitations. Also, I did take a low dose of beta-blockers to help with the palpitations while I was breastfeeding. I know they do help for some people, but I didn't notice much difference and as soon as I convinced myself that the palps were benign and that I didn't really NEED the meds, I stopped taking them - with my doctors advise, of course. There's a great website about meds in breastmilk. I can't remember exactly what it is, but you could try looking for "Medications and Mother's Milk" There is a researcher at a major university who has done extensive work on this topic - wish I could remember names, etc - but maybe you could find it.
Congratulations on your baby. We have three children one of whom was born Nov 05, she is 6 mths old.
I BF all three children but for our youngest, only 9 wks. I was diagnosed with a peripartum cardiomyopathy in December, then respiratory muscle weakness and a bunch of other fairly significant physical issues that have complicated the picture.
However my point is, that when you are pregnant your body fluid volumes shift to accomodate the pg, this changes your iron levels amongst other things. The hormonal shifts after delivery are pronounced. This in addition to say some anemia, or electrolyte shifts if you are not staying hydrated enough during nursing (by that I mean I would drink 5 X 750ml bottles of water a day) can affect your heart rates and potassium and sodium shifts can definitely affect heart rhthyms.
I have developed PACs (averaging 102 per hr)and PVCs post pregnancy, the cardiologist who I see believes in my case its related to the cardiomyopathy. I now also have a leaky valve and some thickening.
I try to put it out of my mind, I figure that the cardiologist is paid to do the worrying for me, if he was worried (which he really was in Dec/January, culminating in several admissions) then I was concerned, but as of now, he is not concerned so I am not either.
There are too many wonderful things that you can miss out on, when you have physical issues post partum, truly I understand how concerning it can be, but I would encourage you to try to focus on the baby, your family and yourself and try not to worry about the palps. As far as Bfding and meds is concerned the reference that was mentioned is a phD pharmacologist in Texas, his surname starts with H - too much mommy brain to remember what his name is. The other resource is www.kellysmom.com
Oh the reason I stopped nursing was mostly I was so physically sick that I could not continue, when I was first dx, I just used every resource I could to get support to use the meds and continue nursing. That meant getting support from the ped, the hospital lactation consultants, the cardiologist and my PCP. It was worth it for the 9 wks of nursing I achieved.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.